Heavy Rain, San Miguel
- When
- September 4, 3:00 PM MST to 3:30 PM MST
- Where
- San Miguel County, 9 mi N of Egnar
- Reported by
- PARK/FOREST SERVICE
- Coordinates
- 38.004, -108.406 (the zone’s center; the record gives no point)
Very heavy rain caused dry washes to run full for 15 to 30 minutes.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
Very heavy rain caused dry washes to run full for 15 to 30 minutes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 4, 1:45 PM MST, 1 hour 15 minutes earlier.
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 245 PM MDT THU SEP 4 2003 SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)... IMPRESSIVE SUBSIDENCE CAP ON THE MORNING SOUNDING AT 500 MB...BUT NOT QUITE REPRESENTATIVE OF THE AIR MASS FOR THE SOUTHERN ZONES. NORTHWEST FLOW TOO WEAK TO PUSH MOISTURE PLUME COMPLETELY OUT OF OUR FORECAST AIR. INSTEAD THE PLUME WAS POSITIONED OVER SOUTHEAST UTAH AND SOUTHWEST COLORADO. ALSO...CLOSER EXAMINATION OF THE MORNING KGJT SOUNDING SHOWED SUFFICIENT MOISTURE IN THE LOWER LEVELS...THAT LIFTING AN AIR PARCEL TO THE CONDENSATION LEVEL (LCL AND CCL NEARLY IDENTICAL)...THE AIR PARCEL BARELY HAS POSITIVE BUOYANCY AT H5. SO LITTLE SURPRISE THAT THUNDER HAS FORMED OVER THE SOUTHERN MOUNTAINS PLUS THE TAVAPUTS/BOOKCLIFFS AREAS. FARTHER NORTH AND NEAR THE WYOMING BORDER...VISUAL SATELLITE IMAGERY SHOW FLAT CUMULUS... SUGGESTING THAT THE CAP IS STRONG ENOUGH TO STOP VERTICAL DEVELOPMENT. UPSTREAM...MINOR TROUGH AXIS OVER THE WESTERN GREAT BASIN SHIFTS EASTWARD TOWARD UTAH OVERNIGHT. THICKER CLOUD MASS IN ADVANCE OF THIS TROUGH AXIS WILL REACH THE WESTERN FRINGES OF THE FORECAST AREA BY FRIDAY MORNING. GFS MODEL KEEPS LIFTED INDICES BELOW ZERO OVER THE FOUR CORNERS...AND WITH WEAK DYNAMICAL FORCING WITH APPROACHING TROUGH...ISOLATED STORMS MAY PERSIST OVERNIGHT IN THIS AREA. AREAL COVERAGE OF STORMS INCREASES DURING THE DAY AND SPREADS ACROSS WESTERN COLORADO DURING THE DAY. WITH THIS TREND... POPS INCREASES INTO THE CHANCE RANGE ALL AREAS...EXCEPT FOR LIKELYS FOR THE SOUTHERN MOUNTAINS. DYNAMICAL SUPPORT INCREASES FRIDAY NIGHT AS TROUGH AXIS (FASTER THAN EARLIER MODELS INDICATED) WILL BE OVER THE UTAH/COLORADO BORDER. EASTWARD PROGRESSION OF TROUGH WILL BE SLOWED DUE TO A SPLIT IN THE FLOW ALOFT...AND WILL GRADUALLY STRETCH APART AND WEAKEN. INCREASING POTENTIAL VORTICITY AND TROUGH AXIS WILL TRIGGER ADDITIONAL SHOWERS AND THUNDER INTO FRIDAY NIGHT IN AN UNSTABLE ENVIRONMENT. GRIDS WILL SHOW HIGH CHANCE POPS FOR VALLEY LOCATIONS WITH LIKELYS ABOVE 6500 FEET FRIDAY EVENING. FRISBIE SATURDAY THROUGH SUNDAY...MOISTURE AND ENERGY WILL MOVE LITTLE ON SATURDAY AS ZONAL FLOW ACROSS THE AREA RUNS INTO A WEAKER/DIFFLUENT FLOW PATTERN EAST OF THE DIVIDE. DRIER AND MORE STABLE AIR WILL MOVE IN SUNDAY WITH A DECREASE IN SHOWER/THUNDERSTORM ACTIVITY FROM THE WEST. SATURDAY...SHORTWAVE ENERGY AND DEFORMATION ZONE STRETCHING FROM SE COLORADO TO SW MONTANA. GFS A BIT MORE AMPLIFIED THAN THE ETA AT THIS TIME...BUT EXPECT SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE AREA. GIVEN THE SLOW PROGRESSION OF THIS WAVE...LOCALLY HEAVY RAINFALL WILL BE POSSIBLE SATURDAY. TEMPERATURES WILL COOL... REFLECTING CLOUD COVER AND PRECIPITATION. SUNDAY...S/W RIDGE APPROACHES AHEAD OF PACIFIC NORTHWEST STORM. STILL ANTICIPATE LINGERING MOISTURE HOWEVER...WITH WARMING ALOFT MORE STABLE CONDITIONS WILL LIKELY CONFINE CONVECTION TO THE HIGH TERRAIN OF EASTERN UTAH AND WESTERN COLORADO. MONDAY AND TUESDAY...LATEST 00Z-12Z/04 GFS MODELS ARE NOT AS STRONG WITH PACIFIC NW SYSTEM. FASTER AND LESS-AMPLIFIED TROUGH WILL RESULT IN NOT-AS-WINDY CONDITIONS MONDAY. MODERATE SOUTHWEST FLOW STILL REMAINS WITH RELATIVELY DRY AND WARM CONDITIONS. SECONDARY SYSTEM ENTERS THE PACIFIC NW TUESDAY...CONTINUING THE LONG-WAVE TROUGH PATTERN ACROSS THE WESTERN CONUS. EXPECT AN INCREASE IN MID/HIGH LEVEL PACIFIC MOISTURE BY TUESDAY WITH ISOLD DIURNAL CONVECTION IN THE MOUNTAINS. OTHERWISE...MUCH OF THE ENERGY AND DEEPER MOISTURE WILL REMAIN NORTH OF THE AREA AND SENSIBLE WEATHER ACROSS ERN UT AND WRN COLO WILL BE QUIET. DJN.83 WEDNESDAY THROUGH THURSDAY...MODELS CONTINUE TO SHOW AN AMPLIFIED PATTERN OVER THE CONTINENTAL UNITED STATES WITH A LONGWAVE TROUGH DOMINATING OVER THE WEST. A COUPLE OF SHORTWAVES ARE PROGGED TO ROTATE THROUGH THE TROUGH. THURSDAY LOOKS LIKE THE BEST SHOT AT WIDESPREAD PRECIPITATION PER THE GFS AS A STRONG SHORTWAVE AND UPPER JET MOVE ACROSS UTAH AND COLORADO. LOW CONFIDENCE IN TIMING THESE WAVES SO FAR IN ADVANCE SO WILL KEEP POPS LOW. BELOW NORMAL TEMPERATURES THROUGH THE PERIOD. LINDQUIST .GJT...NONE.
COZ001>014-017>023-UTZ022>025-027>029-051145- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 545 AM MDT THU SEP 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR EASTERN UTAH .DAY ONE...TODAY AND TONIGHT... ISOLATED THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND EVENING OVER THE HIGHER ELEVATIONS SOUTH OF INTERSTATE 70. A FEW OF THESE STORMS WILL DRIFT OFF THE MOUNTAINS AND INTO THE HIGHER VALLEYS OF SOUTHWEST COLORADO LATE THIS AFTERNOON AND EVENING. THUNDERSTORMS TODAY AND TONIGHT WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL...GUSTY WINDS TO NEAR 40 MPH AND SMALL HAIL UP TO 1/2 INCH IN DIAMETER. DRY AND SLIGHT WARMER CONDITIONS CAN BE EXPECTED OVER THE REMAINDER OF WESTERN COLORADO AND EASTERN UTAH THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... SCATTERED THUNDERSTORMS WILL DEVELOP OVER MUCH OF WESTERN COLORADO AND EASTERN UTAH FRIDAY AFTERNOON AND CONTINUE THROUGH LATE SUNDAY. DRIER CONDITIONS WILL MOVE BACK INTO THE REGION FOR MONDAY AND TUESDAY...WITH ANOTHER ROUND OF LATE DAY THUNDERSTORMS EXPECTED BY WEDNESDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER... SPOTTERS ARE ENCOURAGED TO PHONE IN REPORTS OF STRONG WINDS...HAIL AND HEAVY RAIN AS SOON AS POSSIBLE. COLTON
The national radar mosaic for the moment the first event began.
1 heavy rain. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, September 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337140.